April 19, 2023

How to Handle an Insulin Overdose

If you’re asking yourself “can you overdose on insulin?,” you should know this is a real possibility. Here’s the US MED guide to handling an insulin overdose.


Share This Story

Man injecting insulin

Home / Living with Diabetes / How to Handle an Insulin Overdose

If you’re asking yourself “can you overdose on insulin?,” you should know this is a real possibility. When you accidentally take too much insulin, you could end up dealing with a serious condition known as hypoglycemia. Untreated hypoglycemia can lead to mild insulin overdose symptoms like fatigue and anxiety. However, it can also cause more dangerous symptoms of insulin overdose, like unconsciousness, seizures, and death.

That said, you don’t need to worry too much about the potential consequences of taking too much insulin. Instead, you just have to know how to deal with this scenario. Here’s the US MED guide to handling an insulin overdose.

What is an insulin overdose?

As you’d expect based on its name, an insulin overdose is simply a situation where a person with diabetes takes too much insulin. That can easily result in hypoglycemia, but the severity of your insulin overdose will vary based on how much extra insulin you took.

What can cause an insulin overdose?

There are countless reasons why you might find yourself dealing with an insulin overdose. These include, but are not limited to:

  • Having trouble seeing the gradation/numbers on your insulin syringe or pen
  • Using the wrong type of insulin
  • Inadvertently delivering an insulin dose calculated for another meal
  • Accidentally injecting insulin twice for the same dose
  • Waiting too long after injecting insulin to eat a meal or snack
  • Miscalculating how many carbs are in a meal

Symptoms of an insulin overdose

If you overdose insulin, you might notice symptoms of insulin overdose like:

  • Dizziness
  • Hunger
  • Fatigue and drowsiness
  • Personality changes, including irritability, nervousness, or a depressed mood
  • Difficulty concentrating
  • A rapid heartbeat
  • Nausea
  • Slurred speech
  • Tingling sensations
  • A headache
  • Restlessness
  • Disturbed sleep
  • Pale skin
  • Sweating
  • Unsteady movements
  • Tremor

In addition to these signs, look out for especially severe insulin overdose symptoms such as:

  • Seizures
  • Disorientation
  • Coma

What to do if you have an insulin overdose

If you think you might have overdosed on insulin, the first thing you should do is try to stay as calm as possible. In most cases, this situation won’t be life-threatening. Your next steps will vary based on the type of insulin you overdosed on.

Treating an overdose of rapid-acting insulin

To treat a rapid-acting insulin overdose, you’ll need to determine how long ago the overdose took place. If you overdosed at least 20 minutes ago, try to consume 15 grams of fast-acting carbs and check your blood glucose level 15 minutes later – a strategy known as the “15-15 rule.” After your blood glucose has stabilized, eat some bread or another slower-acting carbohydrate to reduce your risk of hypoglycemia later on.

On the other hand, you may not need to eat carbs that act immediately if the overdose occurred less than 20 minutes ago. Even so, you’ll want to consume a source of carbs that you can process relatively quickly (ideally one that’s low in fat, since fat can slow down the effects of carbohydrates).

If your overdose was particularly large, your top priority should still be consuming fast-acting carbs. When you’ve done that, contact your healthcare provider for further advice.

Treating an overdose of long-acting insulin

Unlike rapid-acting insulin, a long-acting insulin overdose could impact your life for the next 24 hours. However, you should still focus on treating your overdose with fast-acting carbs first. In the case of a major overdose, get in touch with your healthcare team right after doing this.

Meanwhile, you can simply try to keep your glucose levels higher than average for the next day if your overdose was less severe. As part of this, test your blood sugar regularly throughout the day and consume a good amount of carbs before going to bed.

How to avoid an insulin overdose

To lower your risk of insulin overdoses in the future, you should be familiar with the steps you can follow to prevent this situation. Along with that, it’s never a bad idea to brush up on the right way to administer insulin doses. 

How to prevent an insulin overdose

In order to prevent insulin overdoses, you can:

  • Plan ahead. It may sound paradoxical, but one of the best ways to prevent insulin overdoses is to admit that you won’t always be able to prevent them. By taking fast-acting carbs with you everywhere you go, you’ll be ready to deal with a potential insulin overdose.
  • Follow a predetermined schedule. If you know when you’ll eat every day, you’ll know when you need insulin doses, too.
  • Always eat during mealtimes. Even if you aren’t hungry after taking an insulin dose, be sure to have something small, like a piece of fruit, some bread, or a glass of skim milk.
  • Let your loved ones know about your hypoglycemia symptoms. When your friends and family know what a hypo looks like for you, they’ll be ready to act if and when you overdose insulin.
  • Pick up a medical alert bracelet. A bracelet that includes information on your health (including the fact that you use insulin) will make it easier for emergency responders to give you the help you need.

How to properly use insulin

You can also significantly reduce your likelihood of dealing with insulin overdoses by:

  • Carefully calculating mealtime insulin doses. Taking extra time to double-check your dose may be inconvenient, but it’s nothing compared to dealing with an overdose.
  • Eating right after you inject insulin. Whenever possible, don’t wait to eat a meal or snack once you’ve administered an insulin dose.
  • Focusing on your insulin injection. Watching TV or talking to a friend while taking insulin may seem harmless, but this activity could serve as a distraction. You might forget that you’ve already taken insulin as a result.
  • Being extra careful with insulin when you have low blood sugar. Since you’re more likely to make mistakes when dealing with hypoglycemia, be absolutely sure your blood glucose is back to a healthy level before administering another insulin dose.
  • Asking for help when you need it. The numbers and gradations on insulin pens and syringes can be hard to read, so there’s no shame in asking for assistance if you’re having trouble reading them.

How US MED can help

If you realize you’ve overdosed on insulin, it can be all too easy to panic. However, there’s no need to be nervous when you have a strategy in place to deal with this situation. With these insulin overdose tips, you’ll be ready for anything.

Insulin pumps can simplify the insulin delivery process by providing a continuous flow of insulin. To make sure you’re getting fairly-priced insulin pumps from the most trusted brands on the market, buy these products from US MED. We’re also proud to sell traditional insulin syringes and insulin pen needles, and all our products come with free priority shipping and a 100 percent satisfaction guarantee. Take a look at everything US MED has to offer right now!

Shirley DeLeon Certified Diabetes Care & Education Specialist

Medical Review by Shirley DeLeon, Certified Diabetes Care and Education Specialist

Latest Recipes

Read Next:

cgm-prescription-for-diabetes-patients-with-medicare

Do I Need a CGM Prescription? Answers for People with Diabetes

These days, most people with diabetes have at least heard of continuous glucose monitors (CGMs). These devices allow ...
managing-mental-health-and-depression-with-diabetes

Managing Diabetes and Depression: Strategies for Your Mental Health

For people with type 1 diabetes, type 2 diabetes, or gestational diabetes, keeping up with the symptoms and ...
tips-for-managing-diabetes-when-you-are-sick

Managing Diabetes When You’re Sick: Essential Tips

Many aspects of everyday life are more difficult when you’re managing diabetes, and that includes taking care of ...